Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 39, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 25, 2010, 3:46 PM MDT for Greeley County, Wallace County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2010, 3:46 PM MDT (21:46 UTC)
- Expired
- May 25, 2010, 4:45 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Greeley County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 4:18 PM MDT | HAIL 0.75 | 14 S Weskan, KS | |
| May 25, 4:33 PM MDT | HAIL 1.75 | 14 Nnw Horace, KS | TIME ESTIMATED, UNKNOWN IF HAIL WAS OBSERVED AT THIS TIME OR HAIL WAS RECENTLY FOUND ON GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 2:01 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2506 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
994 WFUS53 KGLD 252146 TORGLD KSC071-199-252245- /O.NEW.KGLD.TO.W.0039.100525T2146Z-100525T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 346 PM MDT TUE MAY 25 2010 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... WESTERN GREELEY COUNTY IN WEST CENTRAL KANSAS... SOUTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS... * UNTIL 445 PM MDT * AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO. THESE DANGEROUS STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHWEST OF HORACE TO 10 MILES SOUTHEAST OF SHERIDAN LAKE...AND MOVING NORTH AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES. THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 114 AND 134. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3826 10205 3881 10205 3881 10163 3826 10184 TIME...MOT...LOC 2147Z 187DEG 9KT 3866 10193 3838 10215 $$ JERRYK
4 follow-up statements
070 WWUS53 KGLD 252208 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 408 PM MDT TUE MAY 25 2010 KSC071-199-252245- /O.CON.KGLD.TO.W.0039.000000T0000Z-100525T2245Z/ WALLACE KS-GREELEY KS- 408 PM MDT TUE MAY 25 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES UNTIL 445 PM MDT... AT 406 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF TORNADO PRODUCING STORMS. THESE TORNADO PRODUCING STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF WESKAN TO 7 MILES EAST OF SHERIDAN LAKE...AND WAS MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3826 10205 3881 10205 3881 10163 3826 10184 TIME...MOT...LOC 2208Z 187DEG 9KT 3874 10188 3848 10216 $$ JERRYK
621 WWUS53 KGLD 252219 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 419 PM MDT TUE MAY 25 2010 KSC071-199-252245- /O.CON.KGLD.TO.W.0039.000000T0000Z-100525T2245Z/ WALLACE KS-GREELEY KS- 419 PM MDT TUE MAY 25 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES UNTIL 445 PM MDT... AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING A TORNADO. THESE DANGEROUS STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF SHARON SPRINGS TO 9 MILES EAST OF SHERIDAN LAKE...AND WAS MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN GREELEY AND SOUTHERN WALLACE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3881 10205 3881 10163 3855 10184 3845 10203 TIME...MOT...LOC 2219Z 187DEG 9KT 3877 10175 3852 10214 $$ JERRYK
638 WWUS53 KGLD 252233 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 433 PM MDT TUE MAY 25 2010 KSC071-199-252245- /O.CON.KGLD.TO.W.0039.000000T0000Z-100525T2245Z/ WALLACE KS-GREELEY KS- 433 PM MDT TUE MAY 25 2010 ...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHWESTERN GREELEY AND SOUTHWESTERN WALLACE COUNTIES UNTIL 445 PM MDT... AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING BRIEF WEAK TORNADOES. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF SHARON SPRINGS TO 10 MILES NORTHEAST OF SHERIDAN LAKE...AND WAS MOVING NORTH AT 10 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN GREELEY AND SOUTHERN WALLACE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF A TORNADO IS SPOTTED...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3881 10205 3881 10163 3855 10184 3845 10203 TIME...MOT...LOC 2233Z 187DEG 9KT 3880 10174 3855 10213 $$ JERRYK
579 WWUS53 KGLD 252251 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 451 PM MDT TUE MAY 25 2010 KSC071-199-252300- /O.EXP.KGLD.TO.W.0039.000000T0000Z-100525T2245Z/ WALLACE KS-GREELEY KS- 451 PM MDT TUE MAY 25 2010 ...THE TORNADO WARNING FOR SOUTHWESTERN WALLACE COUNTY HAS EXPIRED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. A NEW TORNADO WARNING HAS BEEN ISSUED FOR NORTHWEST GREELEY COUNTY...IN EFFECT UNTIL 545 PM MDT. LAT...LON 3881 10205 3881 10163 3855 10184 3845 10203 TIME...MOT...LOC 2233Z 187DEG 9KT 3880 10174 3855 10213 $$ JERRYK
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 1:30 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 25, 1:30 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 130 PM MDT TUE MAY 25 2010 .DISCUSSION... 130 PM MDT TUE MAY 25 2010 SOUTHWESTERLY FLOW BETWEEN LOW PRESSURE OFF THE PACIFIC NORTHWEST COAST AND UPPER HIGH TO OUR EAST WILL SLOWLY EVOLVE INTO A AN UPPER RIDGE OVER THE AREA BY THURSDAY AS PACIFIC NORTHWEST LOW MOVES SOUTH REMAINING OFFSHORE. ON FRIDAY THIS LOW AND LARGE UPPER TROUGH MOVES ASHORE AND INTO THE WESTERN 1/3 OF THE COUNTRY BUT ITS EASTWARD MOVEMENT WILL FIGHT THE UPPER RIDGE RESULTING IN A RATHER AMPLIFIED PATTERN. PLENTY OF MOISTURE AND ELEVATED INSTABILITY TONIGHT WITH THE TAIL END OF AN UPPER JET TO MOVE OVER THE AREA. TOUGH TO PINPOINT ANY ONE AREA FOR PRECIP TONIGHT SO WILL HAVE TO BROAD BRUSH LOW CHANCE POPS ACROSS MOST OF THE AREA. MOS GUIDANCE...ESPECIALLY THE NAM HAS BEEN DOING WELL IN OUR AREA THE PAST FEW WEEKS WITH REGARDS TO FOG SO HAVE FOLLOWED IT AND INCLUDED FOG AFTER MIDNIGHT FOR MUCH OF THE AREA...BLENDING MOS GUIDANCE WITH RUC AND NAM VIS FORECASTS. LOW CLOUDS LINGER FOR THE NEXT SEVERAL DAYS WITH VARIOUS DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTH/SOUTHEAST IN BETWEEN THE WEST COAST LOW AND HIGH TO OUR SOUTHEAST/EAST. PLENTY OF SFC AND ELEVATED INSTABILITY WITH WEAK CAP SUGGESTING MOSTLY SOME SHOWERS AND NON SEVERE THUNDERSTORMS WEDNESDAY AND AGAIN THURSDAY AFTERNOON. FOR FRIDAY AFTERNOON KEPT SLIGHT CHANCE POPS ACROSS THE WEST WHERE PROXIMITY TO BETTER MOISTURE AND LIFT FROM APPROACHING TROUGH EXIST. STORM MOTIONS GENERALLY TO THE NORTH SO LITTLE CHANCE OF EASTWARD MOVEMENT THROUGH THE NIGHT. HIGH TEMPERATURES GENERALLY 75 TO 80 WEDNESDAY...WARMING INTO THE LOW TO MID 80S THURSDAY AND FRIDAY. LOWS IN THE 50S AND 60S. FOR THE PERIODS SATURDAY-TUESDAY...SLIGHTLY COOLER ON SATURDAY AS UPPER TROUGH BECOMES SLIGHTLY NEGATIVELY TILTED WHILE LIFTING NORTHEAST INTO THE INTERMOUNTAIN WEST. THIS WILL BRING A COLD FRONT INTO THE AREA. MAIN ENERGY LIFTS INTO THE NORTHERN PLAINS SUNDAY WITH COOLER TEMPERATURES ON THE BACKSIDE AS HIGH PRESSURE BUILDS IN. A GENERAL ZONAL FLOW FOR SUNDAY WITH TEMPERATURES WARMING...ESPECIALLY ACROSS THE WEST WHERE RETURN FLOW BRINGS THERMAL RIDGE BACK INTO EASTERN COLORADO...FURTHER EAST PROXIMITY TO SFC HIGH WILL LIMIT REBOUND IN TEMPERATURES WHEN COMPARED TO SUNDAY. FINALLY FOR TUESDAY...MIXED SIGNALS AS TO THE UPPER PATTERN WITH SOME TYPE OF WESTERLY FLOW EXPECTED. THERMAL RIDGE APPEARS TO MOVE EAST ACROSS THE AREA SUGGESTING WARMER TEMPERATURES. AS THE NEGATIVELY TILTED UPPER TROUGH LIFTS TO THE NORTH SATURDAY AFTERNOON INTO SATURDAY NIGHT. AM EXPECTING BEST CHANCE FOR THUNDERSTORMS ACROSS THE WESTERN 1/2 OF THE AREA DURING THE AFTERNOON...SPREADING EAST OVERNIGHT. STILL SOME DIFFERENCES IN REGARD TO POSITION OF DYNAMICS WITH THE TROUGH WHICH WILL IMPACT AREAL COVERAGE AND SEVERITY OF THUNDERSTORMS...SOMETHING WORTH WATCHING AND HAS NOW MENTIONED IN THE HWO PRODUCT. CONFIDENCE NOT REAL HIGH ON PRECIP CHANCES AFTER SATURDAY NIGHT AS MOST OF THE MOISTURE/LIFT AND INSTABILITY MOVE OUT OF THE AREA. AFTERNOON TEMPS IN THE 80S SATURDAY...COOLING INTO THE 70S TO PERHAPS LOW 80S SUNDAY THROUGH TUESDAY. 07 && .AVIATION... 1145 AM MDT TUE MAY 25 2010 FOR THE 18Z TAF...SOMEWHAT COMPLEX AVIATION FORECAST FOR THE NEXT 24 HOURS. INITIAL CONCERN IS POTENTIAL FOR CONVECTION IN THE VICINITY OF BOTH TERMINALS THIS AFTERNOON AND EVENING. FEEL KGLD HAS THE BETTER SHOT OF SEEING A DIRECT IMPACT BUT CONFIDENCE IS STILL TOO LOW TO INCLUDE PREVAILING PRECIP. WILL NEED TO MONITOR CONVECTIVE DEVELOPMENT CLOSELY AND AMEND AS NEEDED. FOCUS THEN SHIFTS TO POTENTIAL FOR LIFR/VLIFR CIGS/VSBY...ESPECIALLY AT KGLD. NAM/RUC BOTH DEPICTING DEVELOPMENT OF LOW STRATUS/FOG BY AROUND 10Z. CONDITIONS LOOK LESS FAVORABLE AT KMCK SO HAVE MAINTAINED VFR CIGS/VSBY. A RENEWED CHANCE FOR CONVECTION AROUND 16Z TOMORROW FOR BOTH TERMINALS. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, May 25, 3:45 PM MDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 345 PM MDT TUE MAY 25 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 345 PM MDT TUE MAY 25 2010 /445 PM CDT TUE MAY 25 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY EVENING GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY THREATS WILL BE LARGE HAIL...STRONG WINDS AND TORNADOES. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERYDAY ACROSS PORTIONS OF THE TRI-STATE AREA THROUGH MONDAY. SEVERE WEATHER APPEARS POSSIBLE SATURDAY AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES AS SATURDAY APPROACHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT. 07
In the hours before
Local storm report, May 25, 3:38 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT TUE MAY 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 14 S WESKAN 38.66N 101.94W
05/25/2010 M1.75 INCH GREELEY KS TRAINED SPOTTER
&&
MWMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:03 PM MDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 42 min |
| May 24, 6:09 PM MDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 55 min |
| May 24, 6:27 PM MDT | Tornado Warning | GLD | Decatur | 25 min |
| May 24, 6:58 PM MDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 39 min |
| May 25, 3:15 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 60 min |
| May 25, 3:19 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 56 min |
| May 25, 4:01 PM MDT | Tornado Warning | GLD | Wallace | 59 min |
| May 25, 4:23 PM MDT | Flash Flood Warning | GLD | Greeley, Wallace | 3 hr |
| May 25, 4:46 PM MDT | Tornado Warning | GLD | Greeley | 59 min |
| May 25, 5:15 PM MDT | Tornado Warning | GLD | Wallace | 60 min |
| May 25, 5:29 PM MDT | Tornado Warning | GLD | Greeley | 61 min |
| May 25, 5:42 PM MDT | Severe Thunderstorm Warning | GLD | Logan | 63 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.